Kansas, 2002

Hail and Damaging Winds in Kansas, September 18, 2002

September 18, 2002 · NWS TOP · 4 events in 1 county or zone

Thunderstorms developed late in the afternoon of the 18th over northeast and east central Kansas and continued well into the evening hours. Many of the storms became severe and produced numerous reports of large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed late in the afternoon of the 18th over northeast and east central Kansas and continued well into the evening hours. Many of the storms became severe and produced numerous reports of large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 3:25 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT WED SEP 18 2002

MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL
THROUGH THURSDAY NIGHT.

SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON,
BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA
UNTIL ABOUT MIDNIGHT.  AREA REMAINS IN A MODERATE RISK FOR SEVERE
THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT
800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG.  BIGGEST CONCERN IS HOW
MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR.  LIGHT
SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS.

FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH
THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY
RAINS WILL BE THE CHIEF CONCERN.

H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY
BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY.  THIS FORECAST
DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT,
AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON
FRIDAY.

THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND
COOLER SURFACE TEMPERATURES.

SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN
MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES
(GENERALLY NORTH OF U.S. HIGHWAY 24).  THIS WAS BASED ON A SLOWER
MOVEMENT OF THE NEXT FRONT.

ROGERS

.TOP...NONE

In the hours before

Local storm report, Sep 18, 6:39 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    MORRILL                   KS    .75 INCH HAIL
09/18/02   BROWN
Local storm report, Sep 18, 6:43 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    HERINGTON                 KS    .75 INCH HAIL
09/18/02   DICKINSON

0735 PM    1 S HERINGTON             KS    .88 INCH HAIL
09/18/02   DICKINSON
Local storm report, Sep 18, 6:49 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    EVEREST                   KS    .75 INCH HAIL
09/18/02   BROWN                           SPOTTER REPORTED DIME
                                           SIZE HAIL
Local storm report, Sep 18, 6:59 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    3 S LATIMER               KS    .75 INCH HAIL
09/18/02   MORRIS
Special weather statement, Sep 18, 7:50 PM CST, 6 minutes before
KSZ009-010-021-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED SEP 18 2002

SEVERE THUNDERSTORM WATCH NUMBER 685 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

    DICKINSON...GEARY...MORRIS...POTTAWATOMIE...AND RILEY.

THE WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING
NORTHEAST AND EASTCENTRAL KANSAS COUNTIES...

    ANDERSON...BROWN...COFFEY...DOUGLAS...FRANKLIN...JACKSON...
    JEFFERSON...LYON...NEMAHA... OSAGE...SHAWNEE...AND WABAUNSEE.
Special weather statement, Sep 18, 7:53 PM CST, 3 minutes before
KSZ011-012-022>024-026-035>040-054>056-058-059-190259-

SPECIAL WEATHER STATEMENT...CORRECTED UGC CODING
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT WED SEP 18 2002

SEVERE THUNDERSTORM WATCH NUMBER 685 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

    DICKINSON...GEARY...MORRIS...POTTAWATOMIE...AND RILEY.

THE WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING
NORTHEAST AND EASTCENTRAL KANSAS COUNTIES...

    ANDERSON...BROWN...COFFEY...DOUGLAS...FRANKLIN...JACKSON...
    JEFFERSON...LYON...NEMAHA... OSAGE...SHAWNEE...AND WABAUNSEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 18, 7:56 PM CST
Where
Jefferson County, 6 mi W of Valley Falls
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -95.583

Thunderstorm Wind, Jefferson

When
September 18, 7:56 PM CST
Where
Jefferson County, 6 mi W of Valley Falls
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -95.583

Hail, Jefferson

When
September 18, 8:05 PM CST
Where
Jefferson County, Boyle
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.333, -95.350

Thunderstorm Wind, Jefferson

When
September 18, 8:14 PM CST
Where
Jefferson County, 2 mi E of Winchester
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.317, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317729, 5317730, 5317731, 5317732.